Doctors say risks are real

RANDY SPORTAK -- Calgary Sun

, Last Updated: 7:22 AM ET

Exercise and diet are not enough for today's young athlete. An increasing number of teens are turning to sports supplements and stimulants -- and occasionally steroids -- to build their bodies. But at what cost? Sun writer Randy Sportak examines this trend in a special six-part series.

- - -

Ignorance is not bliss.

It's dangerous.

So say several sports physicians when asked for opinion about teens consuming sports supplements and stimulants.

Many of the products are safe when used correctly.

But doctors fear youngsters, so focused on the results, may not use these products as directed.

"There's a very poor understanding of these things and that's the problem," says Dr. Kelly Brett. "They think of these as performance-enhancing and only see the good side. I don't think people have a clue how much potential damage they're putting themselves in."

Brett and his co-hort Dr. Jim Thorne, whose clients include the Calgary Flames, know all about the desire to improve athletic performance.

They also know the dangers sports supplements present are very real.

Even protein powders, considered a safe muscle-builder, can be hard on a body if consumed in excess.

"The North American diet has more than enough protein in it already," Brett says.

"You can't store it and when that happens, the kidneys have to handle it. It's hard to do.

"It's a thing everyone else does so (teens) jump in. It's that feeling, 'All the real athletes use it, so I'm not a real athlete if I don't have my protein shake.' "

Thorne, meanwhile, worries about how creatine, another popular muscle-building product, heals and bulks up muscles by drawing fluid into them.

"If you have too much food in the tissue, it loses its pliability and becomes prone to muscle tears," Thorne says.

But there's one legal performance-enhancer that scares doctors most -- ephedra.

It's banned in the U.S., legal in Canada and, as this report has already revealed, a 13-year-old boy with no adult present was able to purchase it at a local retailer with no trouble whatsoever.

"Steroids will kill you later," says Dr. Winne Meeiwisse, professor and medical director of the U of C sports medicine centre.

"But stimulants like ephedra can kill you now."

Because it stimulates the central nervous and cardiovascular systems and causes the bronchi and lungs to dilate, ephedra elevates the heart rate, doctors say. Sometimes too high, as was the case with Baltimore Orioles baseball pitching prospect Steve Bechler, whose death last year from organ failure was linked to ephedra.

"You'd think we would have learned our lesson from that," says Brett.

The products also have been linked to strokes, seizures and heart attacks.

The three doctors hope teenagers stay away from anabolic steroids, not just because they are illegal without a prescription. Liver damage, heart disease from elevated cholesterol levels plus high blood pressure and stunted growth are just the common problems associated with steroid use.

Young steroid users, Thorne says, "all realize the dangers are there but it's like driving drunk.

"They're all willing to take the risk and think they won't be part of the statistics.

"They think it's going to happen to someone else."

- - -

DAILY DOSE OF REALITY

A can of Red Bull has 80 mg of caffeine but also has 600 mg of glucuronolactone -- a type of sugar. Dieticians recommendation no more than 40 grams of sugar per day.

- - -

WARNING SIGNS

Could your teenager be misusing sports supplements and stimulants -- or even taking steroids? Here are some warning signs to be aware of:

* CAFFEINE

Restlessness, irritability and nervousness are signs your child is using too much caffeine. Same with diarrhea and fatigue during withdrawal. Watch for dehydration during athletic endeavours since caffeine is a diuretic.

* EPHEDRA

Immediate effects, whether taken by itself or in a decongestant or antihistamine, are an elevated heart rate, which can cause users to be hyperactive. Other side effects include insomnia, tremors and headaches. Has been linked to strokes, seizures and heart attacks.

* CREATINE

A sudden increase in the amount of water your child drinks could be a huge clue he's using this muscle-builder. Likewise, constant complaints of being dehydrated or thirsty could set off some alarms. Bloating, diarrhea and/or cramps may indicate your child is using more than Health Canada's maximum recommended daily dosage of five grams per day.

* PROTEIN

Relatively safe although excessive use of protein powers can lead to increased flatulence or, in extreme cases, kidney problems.

* ANABOLIC STEROIDS

Acne, as well as oily skin and hair (although if your child is still skinny, you can chalk that up to pubescence). Swelling of the ankles and feet. Jaundice. Sudden male-pattern baldness or thinning hair, breast development in boys and breast reduction in girls along with a deepened voice, sudden mood swings, aching joints, nervousness and bad breath. Withdrawal symptoms include depression or suicidal tendencies, fatigue and appetite loss.


Videos

Photos